Alert archive / South Dakota / Tornado Warnings in 2004
Tornado Warning 6, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at May 29, 2004, 8:49 PM CDT for Roberts County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2004, 8:49 PM CDT (01:49 UTC)
- Expired
- May 29, 2004, 9:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Roberts County, SD
The radar
The Aberdeen radar (KABR), 112 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:05 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2181 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 12.3
The text
As transmitted, in the capitals the NWS used until 2016.
854 WFUS53 KABR 300149 TORABR SDC109-300215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 849 PM CDT SAT MAY 29 2004 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 915 PM CDT * AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 2 MILES SOUTHEAST OF SISSETON...MOVING NORTH AT 40 MPH. * THE TORNADO WILL BE NEAR... CLAIRE CITY AROUND 905 PM CDT NEW EFFINGTON...VICTOR...ROSHOLT AROUND 910 PM CDT THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THE WARNED AREA. THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4557 9722 4558 9691 4591 9662 4591 9711 $$ MCNULTY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at May 29, 2:25 PM CDT, 6 hours 24 minutes earlier.
Area forecast discussion, May 29, 2:25 PM CDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 225 PM CDT SAT MAY 29 2004 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT MAIN FORECAST CHALLENGE IS CONVECTION TONIGHT...THEN LINGERING PRECIPITATION CHANCES THROUGH TUESDAY. 19Z SURFACE ANALYSIS SHOWED AN ELONGATED AREA OF LOW PRESSURE OVER THE NORTHERN AND CENTRAL PLAINS. THE COLD FRONT WITH THIS LOW WAS SITUATED OVER THE MISSOURI RIVER AND LOOKS TO SLOWLY TRACK EASTWARD TONIGHT. DECENT MOISTURE HAS BEEN STREAMING NORTHWARD AHEAD OF THE FRONT TODAY...WITH DEWPOINTS IN THE LOW TO MID 60S OVER THE ENTIRE CWA. 18Z SOUNDING FROM ABR SHOWED IN EXCESS OF 3000 J/KG WITH NO CIN. INDICES ALL INDICATING ENOUGH INSTABILITY FOR THE POSSIBLE DEVELOPMENT OF ROTATING SUPERCELLS. AN UPPER SHORTWAVE CURRENTLY OVER THE CENTRAL ROCKIES WILL SWING NORTHEASTWARD AND WILL ALSO HELP TO ENHANCE THE POSSIBILITY OF STORMS THIS EVENING. TORNADO WATCH CURRENTLY IN EFFECT UNTIL 03Z FOR COUNTIES EAST OF THE FRONT...MAINLY FROM THE RIVER EAST. THE FRONT LOOKS TO EXIT THE CWA AFTER MIDNIGHT...THEN CONTINUES EASTWARD ON SUNDAY. LOW PRESSURE WILL INTENSIFY OVER SOUTH CENTRAL CANADA...WHILE HIGH PRESSURE PUSHES OVER THE CENTRAL AND SOUTHERN PLAINS. THE UPPER TROUGH ELONGATES JUST NORTH OF THE REGION AS WELL...WHICH LOOKS TO HELP IN KEEPING A CHANCE OF SOME WRAP AROUND SHOWERS OVER THE NORTHERN PLAINS SUNDAY THROUGH TUESDAY. THE UPPER AND SURFACE LOWS FINALLY GET PUSHED EAST BY HIGH PRESSURE TRACKING ACROSS THE ROCKIES TUESDAY NIGHT...WHICH WILL BRING AN END TO ANY LINGERING PRECIPITATION. TEMPERATURES WILL REMAIN COOL THROUGHOUT THE PERIOD...EARLY ON DUE TO AN ABUNDANCE OF CLOUD COVER AND POSSIBLE PRECIPITATION...THEN LATER IN THE PERIOD UNDER THE INFLUENCE OF THE SURFACE HIGH. .LONG TERM...WEDNESDAY THROUGH SATURDAY STILL APPEARS TO BE A QUIET EXTENDED PERIOD SETTING UP...WITH BROAD 5H RIDGE TO OUR WEST AND DRY NW FLOW ALOFT. THERE ARE SOME MINOR WAVES THAT ROUND THE TOP OF THE RIDGE...BUT NOTHING TO GET REALLY EXCITED ABOUT. 06Z GFS ADVERTISES A WEAK 7H TROF PUSHING INTO WRN CWA AROUND 00Z FRIDAY WITH SLIGHT RH INCREASE. 85H FLOW BECOMES MORE SOUTHERLY WITH DEPARTING 85H HIGH MOVING TO EAST. BEST LOLVL JET APPEARS TO BE DISPLACED FURTHER SOUTH HOWEVER. NO REAL LIFT NOTED AT 7H LEVEL EITHER. 06Z GFS IS PLACING SOME LIGHT QPF IN RESPONSE TO THIS...BUT THIS FAR OUT CANT ARGUE FOR GOING OVER CLIMO POPS...SO WILL JUST LEAVE DRY ATTM. AS RIDGE AMPLIFIES TO OUR WEST BY LATE IN EXTENDED...WARM FRONT GETS NOSED UP INTO OUR REGION FOR THE BEGINNING OF THE WEEKEND. 85H FLOW BECOMES RATHER WEAK AND 7H LAYER SHOWS A DRYING TREND. AGREE THAT WITH BOUNDARY DRAPED OVER THE REGION...SOMEWHERE...AND WEAK WAVES IN NW FLOW A SLGT CHC/CHC OF TRW EXISTS FOR THE WEEKEND. FOR NOW...WILL CONT TO LEAVE DRY FCST IN PLACE TO AVOID ANY MODEL FLIP-FLOPS. TEMP WISE...GENERAL WARMING TREND NOTED...AND COVERED IN CURRENT TEMP FORECAST. GENERALLY FOLLOWED GFS ENSEMBLE TEMPS AND ADJUSTED WHERE NECESSARY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && PARKIN/HINTZ
Hazardous weather outlook, May 29, 5:40 AM CDT, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 540 AM CDT SAT MAY 29 2004 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-301030- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT ...SLIGHT RISK OF SEVERE THUNDERSTORMS... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MOHR
In the hours before
Local storm report, May 29, 4:49 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
449 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL HECLA 45.88N 98.15W
05/29/2004 0.75 INCH BROWN SD NWS EMPLOYEE
&&
APLocal storm report, May 29, 5:18 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
518 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL ABERDEEN 45.47N 98.48W
05/29/2004 0.88 INCH BROWN SD PUBLIC
&&
APLocal storm report, May 29, 8:41 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
841 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 3 S LAKE NORDEN 44.54N 97.21W
05/29/2004 0.75 INCH KINGSBURY SD TRAINED SPOTTER
0620 PM HAIL CASTLEWOOD 44.72N 97.03W
05/29/2004 1.00 INCH HAMLIN SD TRAINED SPOTTER
0606 PM TORNADO BATH 45.47N 98.32W
05/29/2004 F0 BROWN SD EMERGENCY MNGR
0621 PM TORNADO 1 E BATH 45.47N 98.30W
05/29/2004 F0 BROWN SD EMERGENCY MNGR
0633 PM TORNADO 2 SW IPSWICH 45.42N 99.06W
05/29/2004 F0 EDMUNDS SD PUBLIC
TORNADO REPORTED TO BE 200YDS WIDE
0646 PM TORNADO 3 ENE IPSWICH 45.46N 98.97W
05/29/2004 F0 EDMUNDS SD AIRPLANE PILOT
SECOND TORNADO ON GROUND...NUMEROUS REPORTS
0530 PM FLASH FLOOD 2 N BATH 45.50N 98.32W
05/29/2004 BROWN SD NWS EMPLOYEE
NUMEROUS ROADS AND CROPLAND UNDERWATER. EMPLOYEE HAD TO
TAKE EVASIVE ACTION TO AVOID RUSHING WATER.
0630 PM TORNADO RICHMOND LAKE REC AREA 45.54N 98.61W
05/29/2004 F0 BROWN SD PARK/FOREST SRVC
0650 PM HAIL 1 S CRAVENS CORNER 45.43N 98.93W
05/29/2004 0.75 INCH EDMUNDS SD PUBLIC
0730 PM HAIL LAKE CITY 45.72N 97.41W
05/29/2004 0.88 INCH MARSHALL SD LAW ENFORCEMENT
0720 PM HAIL WEBSTER 45.34N 97.52W
05/29/2004 0.75 INCH DAY SD LAW ENFORCEMENT
0704 PM HAIL WATERTOWN 44.91N 97.17W
05/29/2004 0.75 INCH CODINGTON SD EMERGENCY MNGR
0630 PM HAIL 2 NE WESTPORT 45.67N 98.47W
05/29/2004 0.75 INCH BROWN SD PUBLIC
&&
HINTZThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:00 PM CDT | Severe Thunderstorm Warning | ABR | Day | 60 min |
| May 29, 7:03 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 57 min |
| May 29, 7:12 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 33 min |
| May 29, 7:44 PM CDT | Severe Thunderstorm Warning | ABR | Codington | 46 min |
| May 29, 7:47 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 28 min |
| May 29, 8:34 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 56 min |
Nearby
Tornado Warnings in South Dakota, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.